Maine, 2021

Dense Fog in Maine, August 12, 2021

August 12, 2021 · NWS GYX · 1 event in 1 county or zone

Localized dense fog developed in the Kennebec River Valley on the early morning hours of August 12th. A pedestrian was struck leading to a fatality (indirect).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Localized dense fog developed in the Kennebec River Valley on the early morning hours of August 12th. A pedestrian was struck leading to a fatality (indirect).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 12, 3:54 AM EST, 26 minutes earlier.

Area forecast discussion, Aug 12, 3:54 AM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Gray ME
454 AM EDT Thu Aug 12 2021

.SYNOPSIS...
Heat and humidity continue until a cold front clears the area on
Saturday with afternoon heat indices in the 90s to just over 100
in some interior urban areas. Afternoon and evening showers and
storms will mainly impact western and northern areas, then a
cold front crosses Saturday with area-wide chances. Less humid
and seasonably warm conditions are expected Sunday into early
next week.

&&

.NEAR TERM /TODAY THROUGH TONIGHT/...
Satellite imagery early this morning is showing some low marine
stratus/fog hugging eastern zones including the Mid-Coast while
the rest of the region is partly cloudy. Expecting the fog and
low stratus to lift by around 14Z but it may linger a little
longer towards Penobscot Bay. Therefore, left the Dense Fog
Advisory in place with no changes to the end timing of 14Z. As
expected, temperatures overnight cooled off very little with
some southern sites such as MHT still nearly 80 degrees as of 4
am.

As advertised, today will be an extremely warm and humid day
with 850mb temperatures soaring to around 18C with 925mb
temperatures of around 25C. This will allow surface temperatures
to reach the lower to middle 90s in most locations with the
exception of the Mid-Coast and higher elevations which will
likely only hit the 80s. Dew points will generally range from
the lower to middle 70s, which will allow for afternoon heat
indices to reach the middle 90s to near 100F from north to
south. As a result, no headline changes to the ongoing Heat
Advisory was made within this forecast package.

A few showers and thunderstorms will become a possibility later
today as a jet entrance region and a surface trough approaches
from the west. The latest few CAM runs suggest that any
convection will likely not occur until late afternoon or
evening with western and northern locations most likely to
experience a storm. BUFKIT forecast soundings show plenty of
SBCAPE along with high DCAPE with inverted-v soundings. The
latest HREF mean 0-1km and 0-3km SRH brings between 100-150m2s-2
across western NH, which would be supportive for a few strong
to severe thunderstorms but mid-level lapse rates are quite
weak. As a result, despite the high CAPE environment not
expecting widespread thunderstorm coverage due to a lack of
forcing from the weak wave that will be moving through.
Nonetheless, a few strong to severe storms will be possible,
mainly across the Connecticut River Valley with locally damaging
winds the primary threat. The latest Day 1 outlook by the Storm
Prediction Center brings in a slight risk across western NH
with a marginal risk extending into extreme western ME. In
addition, PWATs will be around 2.00" and therefore enhanced
wording for heavy rainfall was added to the forecast.

Showers and thunderstorms will then diminish tonight leaving
behind another very warm and muggy night with most locations
once again not falling below 70 degrees.

&&

.SHORT TERM /FRIDAY/...
Overall, the sensible weather progression on Friday will be
quite similar to today. A weak front will be exiting offshore on
Friday with a shortwave ridge rolling across the region during
the day. High pressure poking north from the Hudson River Valley
suppresses PoPs for much of the day with the best chance of any
shower or storm activity coming over the mountains thanks to
forcing from elevated heating... and a little closer proximity
to cyclonic flow to our northwest.

Friday will offer one final day of sweltering heat and humidity
for the region with high temperatures again in the upper- 80s
to mid- 90s. Although temps aloft will be a degree or two
lower... am expecting better mixing which will allow for those
warmer temperature readings. With better mixing comes a little
lower dew points fortunately, especially as a plume of slightly
drier air aloft tracks through the region. Heat indices will
thus be a little lower than Thursday... topping out in the mid
to upper- 90s south and east of the mountains. Have kept the
current heat advisory in place, but it may need to be expanded
through southern Maine for Friday. Through coordination with the
Caribou WFO have held off for now, to focus on messaging for
the hottest day of the stretch, which is Thursday.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Friday night and Saturday mark the start of a significant
moderation of temperatures as a cold front ushers in a much-
anticipated airmass change through the weekend. Friday night
will be last of the oppressively warm overnights with lows in
the upper-60s to mid-70s offering little if any relief from
daytime heat. After any local terrain-based daytime convection
winds down, upstream convection along a surface front will be
weakening as it tracks east with just a few showers and storms
possible overnight. The bigger push of CAA behind the surface
front comes during the day Saturday as an upper level trough
pushes into eastern Canada. A few storms could fire along this
front over central Maine during the day Saturday, but overall
showers and storms exiting to the east by the end of the day
will signal the arrival of a much more hospitable airmass.
Saturday night will see significant clearing with lows finally
down into the 50s to low-60s.

The trend Sunday through the beginning of next week will be
building high pressure with northwest flow eventually moderating
to weak westerly or southwesterly flow. Thus we have a dry and
mostly sunny forecast Sunday and Monday with highs in the 70s to
near 80. Broad low-level ridging crests the region by about
Tuesday with a slight warming trend through mid-week, however
there's no strong signal for a deep southwest return flow.
Ensembles are in relatively good agreement with highs keeping in
the 70s to low-80 and show the slight warm up as well.
Regardless of highs, the drier airmass will at least allow for
comfortable overnights in the 50s and 60s.

As mentioned in the prior discussion, the caveat with such a
broad area of high pressure is that it leaves the door open for
tropical systems. Although nowhere near the NHC cone of
uncertainty for TD Fred, its remnants will be lofting north into
eastern NOAM sometime mid-week. The northern stream looks to be
just active enough to keep tropical remnants shunted south, but
it is certainly worth keeping an eye on.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
Short Term...

Long Term...MVFR/local IFR in SHRA/TSRA possible Friday night
into Saturday, then VFR with a fresh northwest wind late
Saturday and Sunday. No major weather systems not widespread
restrictions are on the horizon into the middle of next week
although overnight FG may impact sheltered valley sites from
time to time.

&&

.MARINE...
Short Term...

Long Term...A cold front crossing Saturday may bring a few
southerly gusts to 20 kts over the outer waters with waves
increasing to 3-4 ft, but after this high pressure will build
and keep conditions quiet into next week. No major concerns with
the tropics at this time, but activity is progged to increase
over the coming week which may produce some long period swells
sometime next week.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Heat Advisory from 11 AM this morning to 8 PM EDT this evening
     for MEZ012>014-019>022-024>026-033.
     Heat Advisory until 8 PM EDT Friday for MEZ018-023.
     Dense Fog Advisory until 10 AM EDT this morning for MEZ027-028.
NH...Heat Advisory from 11 AM this morning to 8 PM EDT this evening
     for NHZ002>004.
     Heat Advisory until 8 PM EDT Friday for NHZ005>015.
MARINE...None.

&&

NEAR TERM...Tubbs
SHORT TERM...Casey
LONG TERM...Casey
Hazardous weather outlook, Aug 12, 4:18 AM EST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
518 AM EDT Thu Aug 12 2021

MEZ018-023-NHZ005>015-130930-
Interior York-Coastal York-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
518 AM EDT Thu Aug 12 2021

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT FRIDAY...

This Hazardous Weather Outlook is for southwest Maine, New
Hampshire, central New Hampshire, northern New Hampshire and
southern New Hampshire.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A few scattered strong to locally severe thunderstorms are possible
late this afternoon and evening with torrential rainfall and gusty
winds serving as the primary hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ012>014-019>022-024>026-033-NHZ002>004-130930-
Southern Oxford-Southern Franklin-Southern Somerset-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal Cumberland-Sagadahoc-Lincoln-Interior Cumberland Highlands-
Southern Coos-Northern Grafton-Northern Carroll-
518 AM EDT Thu Aug 12 2021

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine and northern New Hampshire.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

One more heat advisory may be needed on Friday with heat indices
forecast to warm into the low- to mid-90s during the afternoon and
early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ027-028-130930-
Knox-Coastal Waldo-
518 AM EDT Thu Aug 12 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for south central Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-NHZ001-130930-
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
518 AM EDT Thu Aug 12 2021

This Hazardous Weather Outlook is for west central Maine, western
Maine and northern New Hampshire.

.DAY ONE...Today and tonight.

Heat indices in the lower to middle 90s are possible during the
afternoon hours today across the lower elevations.

A few scattered strong to locally severe thunderstorms are possible
late Thursday afternoon and evening with torrential rainfall and
gusty winds possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-130930-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
518 AM EDT Thu Aug 12 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Marine fog and stratus this morning should gradually lift by mid-day.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 11, 11:18 PM EST, 5 hours 2 minutes before
Special Weather Statement
National Weather Service Gray ME
1218 AM EDT Thu Aug 12 2021

MEZ020-021-025-026-120445-
Androscoggin-Kennebec-Lincoln-Sagadahoc-
1218 AM EDT Thu Aug 12 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KENNEBEC...
SOUTHEASTERN ANDROSCOGGIN...NORTHWESTERN LINCOLN AND NORTHWESTERN
SAGADAHOC COUNTIES...

At 1217 AM EDT, a strong thunderstorm was located near Lewiston,
moving east at 25 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Lewiston, Gardiner, Wiscasset, Turner, Litchfield, Farmingdale,
Manchester, Hallowell, Lisbon, Greene, Bowdoin, Bowdoinham, Chelsea,
Leeds, Dresden, Alna, Wales, Whitefield, Sabattus and Pittston.

This includes the following highways...
 Interstate 295 between mile markers 38 and 51.
 Interstate 95 between mile markers 78 and 106.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4401 7001 4404 7023 4421 7026 4427 6994
      4427 6960 4404 6958
TIME...MOT...LOC 0417Z 265DEG 28KT 4410 7014

MEC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Kennebec

When
August 12, 4:20 AM EST
Where
Kennebec forecast zone
Deaths
0 direct, 1 indirect
Reported by
Broadcast Media
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

Locally dense fog developed in the early morning hours in the Kennebec River|Valley. The dense fog led to low visibilities which limited reaction time for motorists. At 0420 EST, the fog contributed to a single pedestrian being struck by a vehicle in the town of Monmouth, ME. The accident claimed a life (indirect fatality). The closest visibility sensor to the accident was at the Augusta Airport where the ASOS observation was reporting one quarter of mile around the time of the accident.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Dense Fog, Kennebec2021-08-12MaleUnknownIndirect

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2021Every state in 2021This day in weather historyWarnings in Maine, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966178.